Side Effect: Nail Changes
What are nail changes from cancer or chemotherapy?
Nail changes in patients with cancer can be caused by an underlying condition (such as diet or cancer), cancer treatment, infection, or radiation exposure. The exact mechanism behind these changes from chemotherapy is not fully understood, but it is thought to be related to the effect of chemotherapy drugs on rapidly dividing cells in the nail matrix and nail bed.
What do nail changes from chemotherapy look like?
Nail changes can occur in fingernails, toenails, or both. Some common nail changes include:
- Separation of the nail from the nail bed (onycholysis) which makes the nail likely to come off
- Separation can also create a place where an infection can happen
- Nail Shedding (onychomadesis)
- Discoloration and darkening of the nail or nail bed
- Brittle, dry or cracked nails
- Ridges or lines across the nail (beau’s lines)
- Thickening of the nail
- Pitting of the nails (small dents or depression in the nail)
- Nail appears wider or swollen, like an upside down spoon (clubbed nail)
- Slow nail growth or no nail growth
- Redness or swelling of the nail bed (paronychia)
- Nail infection
What types of chemotherapy treatments cause nail changes?
Chemotherapy drugs that are associated with nail changes include:
- Taxanes (paclitaxel, docetaxel, Abraxane®)
- Anthracyclines (doxorubicin, adriamycin, idarubicin, daunorubicin, epirubicin, mitoxantrone)
- Alkylating agents (cyclophosphamide, ifosfamide, dacarbazine, melphalan)
- Antimetabolites (5-fluorouracil, hydroxyurea, methotrexate, capecitabine)
- mTOR inhibitors (everolimus, temsirolimus)
- VEGF inhibitors (sorafenib, sunitinib)
- EGFR inhibitors (cetuximab, panitumumab, necitumumab, erlotinib, gefitinib, dacomitinib, afatinib, amivatamab, lapatinib, neratinib, osimertinib, vandetanib)
How do you prevent nail changes from chemotherapy?
Preventing nail changes during cancer treatment can be challenging, however some strategies include:
- Check your fingernails and toenails every day for changes.
- Keep fingernails and toenails clean and dry.
- Use nail lacquer on nails that are delicate, splitting, cracking, or brittle to strengthen and protect the nail.
- Use good hand and foot hygiene to avoid infections.
- Avoid trauma and pressure to the nails and nail bed.
- Avoid professional manicures while receiving treatment with chemotherapy.
- Keep nails trimmed and short.
- Wear protective gloves and shoes during physical activity when possible.
- If you are receiving a taxane drug with your cancer treatment, consider applying a cold ice pack to nails starting 15 minutes before the infusion of the drug, during the infusion, and for 15 minutes after infusion. This could prevent nail separation from the nail bed.
How do you treat nail changes from chemotherapy?
Some nails changes are not harmful or painful and just affect appearance. These usually do not need treatment and generally resolve once cancer treatment has completed. This includes nail discoloration, ridges or lines across the nail, thickening, pitting, and slow nail growth.
Biotin (vitamin B7) is a dietary supplement that may help to strengthen nails that are brittle. Nail lacquer or prescription nail polish can also protect splitting or delicate nails. Ask your doctor if biotin, nail lacquer, or nail polish are safe before using.
Some types of nail changes are more serious, painful, or involve an infection and require treatment. Some treatments include:
- Removing the nail
- Topical treatments you paint on the nail, or oral antimicrobials in pill form that your doctor prescribes
- Disinfecting soaks
- White vinegar and water soaks (1 part vinegar to 1 part water) for nail bed swelling
- Topical steroids for nail bed swelling
If you have any nail changes, let your doctor know as soon as possible.
1. American Cancer Society. Nail Changes. Accessed September 22, 2023.
2. Alzahrani MF, AlJasser MI. Nail changes during chemotherapy. New Eng J Med. 2018;379:1561.
3. Capriott K, Capriotti J, Pelletier J, Stewart K. Chemotherapy-associated paronychia treated with 2% povidone-iodine: A series of cases. Cancer Manag Res. 2017;9:225-228.
4. Chu N-S, Wu I-C, Chen L-T, Chin Y-Y. Beau’s lines in nails: An indicator of recent docetaxel and 5-FU use. Kaohsiung J Med Sci. 2018;34:181-183.
5. Cubero DIG Abdalla BMZ, Schoueri J, et al. Cutaneous side effects of molecularly targeted therapies for the treatment of solid tumors. Drugs Context. 2018;7:212516.
6. Dasanu CA, Alvarez-Argote J, Lippman SM, Plaxe SC. Longitudinal thumbnail fissures due to erlotinib therapy for lung cancer. J Oncol Pharm Pract. 2018;24:299-231.
7. Lacouture M, Sibaud V. Toxic side effects of targeted therapies and immunotherapies affecting the skin, oral mucosa, hair, and nails. Am J Clin Dermatol. 2018;19(Suppl 1):31-39.
8. Lacouture ME, Anadkat M, Jatoi A et al. Dermatologic toxicity occurring during anti-EGFR monoclonal inhibitor therapy in patients with metastatic colorectal cancer: A systematic review. Clin Colorectal Cancer. 2018;17:85-96.
9. Štulhofer Buzina D, Martinac I, Ledić Drvar D, et al. The most common cutaneous side effects of epidermal growth factor receptor inhibitors and their management. Acta Dermatovenerol Croat. 2015;23:282-288.
Share this page:
Created: October 14, 2023
Updated: October 14, 2023